Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On a Problem of Byrnes concerning Polynomials with Restricted Coefficients

Author: David W. Boyd
Journal: Math. Comp. 66 (1997), 1697-1703
MSC (1991): Primary 11C08, 12D10; Secondary 94A99, 11Y99
MathSciNet review: 1433263
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a question of Byrnes concerning the minimal degree $n$ of a polynomial with all coefficients in $\{-1,1\}$ which has a zero of a given order $m$ at $x = 1$. For $m \le 5$, we prove his conjecture that the monic polynomial of this type of minimal degree is given by $\prod _{k=0}^{m-1} (x^{2^{k}}-1)$, but we disprove this for $m \ge 6$. We prove that a polynomial of this type must have $n \ge e^{\sqrt {m}(1 + o(1))}$, which is in sharp contrast with the situation when one allows coefficients in $\{-1,0,1\}$. The proofs use simple number theoretic ideas and depend ultimately on the fact that $-1 \equiv 1 \pmod 2$.

References [Enhancements On Off] (What's this?)

  • [1] T.M. Apostol, Introduction to Analytic Number Theory, Springer-Verlag, Berlin and New York, 1976. MR 55:7892
  • [2] P. Borwein, T. Erdélyi & G. Kós, Polynomials with Restricted Coefficients (to appear).
  • [3] J.S. Byrnes & D.J. Newman, Null Steering Employing Polynomials with Restricted Coefficients, IEEE Trans. Antennas and Propagation 36 (1988), 301-303.
  • [4] J.S. Byrnes, Problems on Polynomials with Restricted Coefficients Arising from Questions in Antenna Array Theory, Recent Advances in Fourier Analysis and Its Applications (J.S. Byrnes & J.F. Byrnes, eds.), Kluwer Academic Publishers, Dordrecht, 1990, pp. 677-678.
  • [5] M. Mignotte, Sur les polynômes divisibles par $(X-1)^{n}$, Arithmetix 2 (1980), 28-29.
  • [6] A. Nijenhuis & H.S. Wilf, Combinatorial Algorithms, Academic Press, Orlando, 1978. MR 88a:68076
  • [7] J.B. Rosser & L. Schoenfeld, Approximate formulas for some functions of prime number theory, Illinois J. Math 6 (1962), 69-94. MR 25:1139

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11C08, 12D10, 94A99, 11Y99

Retrieve articles in all journals with MSC (1991): 11C08, 12D10, 94A99, 11Y99

Additional Information

David W. Boyd
Affiliation: Department of Mathematics, University of British Columbia, Vancouver, B.C., Canada V6T 1Z2

Keywords: Polynomial, zero, antenna array, notch filter
Received by editor(s): November 16, 1995
Additional Notes: This research was supported by a grant from NSERC
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society